Nebraska, 2020

Damaging Winds in Nebraska, July 8 to 9, 2020

July 8 to 9, 2020 · NWS OAX · 37 events in 11 counties and zones

A line of storms associated with an associated cold front moved through southeast Nebraska producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of storms associated with an associated cold front moved through southeast Nebraska producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 4:55 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 8, 4:55 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
555 PM CDT Wed Jul 8 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 410 PM CDT Wed Jul 8 2020

SUMMARY: Summery. Generally hot and humid weather continues
through the forecast period. Expect occasional thunderstorm
chances with severe weather possible at times. This evening and
again late on Friday night pose the best chance for severe
thunderstorms.

TONIGHT: Still anticipating the development of a QLCS this
evening initiated as mid-level trough approaches the Missouri
River from the west. CAPE over 3000 J/Kg has developed over the
entire CWA, but as forecast, shear is anemic at about 20 kts max.
Model runs continue to delay the initiation and have now began to
trend further west with the strongest returns. While supercells
may kick off the event, expect outflow to dominate as storms
approach eastern Nebraska.

Wind gusts over 60 mph remain primary threat with some locally
heavy rain possible. Drought busting rain looks unlikely east of
the Missouri River. PWAT values are over 1.5", but heaviest rain
and best chance for severe winds likely west of and along a line
from Norfolk to Lincoln to Beatrice. A SEVERE WATCH is expected.

THURSDAY AND FRIDAY:

Have dropped POPs a bit and reduced chance of thunder for Thursday
as forcing and instability guidance continues to disappoint. The
later convection tonight will help quash the instability.
Maintaining 30-40 POPs and some general thunder but severe weather
looks unlikely.

Friday will push temperatures a couple of degrees higher as a
mid-level ridge pushes through. Expect highs near 90, but with
drier weather building in behind tonight's front, humidity will be
improved and apparent temps will not hit triple digits.

FRIDAY NIGHT:

Shortwave trough at mid-levels late Friday night. Another MCS may
develop northwest of here as a result on Friday. It may sweep
through northeast Nebraska and western Iowa after midnight
Friday... producing another threat of severe wind gusts.

WEEKEND AND BEYOND:

Expect dry conditions for the weekend as system ejects Saturday.
Overall pattern of trough in eastern CONUS and a ridge west of
here on the flip-side. Expect generally dry conditions with highs
within a few degrees of 90. Did bump highs up a couple of degrees
mid-week based on toasty 850 temps pushing 30-35C.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 551 PM CDT Wed Jul 8 2020

Thunderstorms are developing well west of TAF sites, but we are
forecasting more in eastern Nebraska later this evening.
Anticipate a line of storms with brief heavy rain to produce
powerful wind gusts as it works from NNW to SSE tonight. Will
impact KOFK between 04 and 06Z Thursday, between 06 and 08Z
Thursday for KLNK. Have left KOMA dry for now, but will monitor
trends.

Winds will turn from south to north with passage of the storm
system tonight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Nicolaisen
AVIATION...Nicolaisen
Hazardous weather outlook, Jul 8, 3:14 PM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
414 PM CDT Wed Jul 8 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
414 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Heat indices near 100 to 102 degrees have developed at some
locations this afternoon.

Thunderstorms are forecast later this evening, primarily over
portions of eastern Nebraska. While isolated occurrences of hail
or locally strong winds will be possible areawide, the highest
probability of severe weather occurrence will be west of a line
from Sioux City to Lincoln to Beatrice this evening. Damaging
winds will be the primary hazard. Hail to quarter size and locally
heavy rainfall are also possible.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Another round of severe storms is possible late Friday
night/Saturday morning and evening over portions of eastern
Nebraska and southwest Iowa. Timing, location, and specific
hazards all remain uncertain at this point in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed through tonight.

tsn

In the hours before

Special weather statement, Jul 8, 7:59 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
859 PM CDT Wed Jul 8 2020

NEZ011-016-090245-
Knox NE-Antelope NE-
859 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANTELOPE AND WESTERN
KNOX COUNTIES UNTIL 945 PM CDT...

At 858 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Marty to 11 miles northwest of
Orchard to 5 miles southwest of Page. Movement was east at 40 mph.

Wind gusts up to around 50 mph will be possible with these storms.

Locations impacted include...
Neligh, Creighton, Verdigre, Clearwater, Orchard, Niobrara, Santee,
Brunswick, Center, Winnetoon, Royal, Verdel, Bazile Mills, Ashfall
Fossil Beds State Historical Park and The Highway 14 And 59 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Nebraska.

LAT...LON 4287 9825 4284 9819 4284 9815 4277 9806
      4277 9795 4282 9788 4286 9788 4287 9784
      4213 9784 4214 9830 4288 9830
TIME...MOT...LOC 0158Z 276DEG 34KT 4296 9831 4249 9835 4234 9848

MILLER

The radar

The Sioux Falls radar (KFSD), 157 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 8, 8:45 PM CST
Where
Knox County, 0.86 mi SW of Creighton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.460, -97.890

Personal weather station measured 61 mph wind.

Thunderstorm Wind, Seward

When
July 8, 11:20 PM CST
Where
Seward County, 2.07 mi N of Utica
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.910, -97.330

Personal weather station measured 61 mph wind.

Thunderstorm Wind, Seward

When
July 8, 11:35 PM CST
Where
Seward County, 0.87 mi NW of Tamora
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.890, -97.230

Public reported garage roof partially blown off.

Thunderstorm Wind, Seward

When
July 8, 11:40 PM CST
Where
Seward County, 0.69 mi N of Seward
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.910, -97.100

Emergency manager reported numerous large trees and limbs down throughout Seward.

Thunderstorm Wind, Seward

When
July 8, 11:45 PM CST
Where
Seward County, 0.69 mi N of Seward
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.910, -97.100

Personal weather station measured a 59 kt wind.

Thunderstorm Wind, Seward

When
July 8, 11:46 PM CST
Where
Seward County, 1.04 mi W of Garland
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.950, -97.000

Emergency manager reported siding blown off of a shed.

Thunderstorm Wind, Jefferson

When
July 8, 11:49 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.140, -97.180

Emergency manager reported power lines and trees down.

Thunderstorm Wind, Jefferson

When
July 8, 11:50 PM CST
Where
Jefferson County, 1.38 mi N of Jansen
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.200, -97.080

Public reported a large tree was down.

Thunderstorm Wind, Saline

When
July 8, 11:52 PM CST
Where
Saline County, 0.52 mi W of Crete Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -96.930

Personal weather station measured a 62 mph wind. Emergency manager reported power was out in town.

Thunderstorm Wind, Jefferson

When
July 8, 11:54 PM CST
Where
Jefferson County, 0.69 mi N of Jansen
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.190, -97.080

Emergency manger reported a 2-3 foot diameter trees down. One fell on a house and damaged roof enough for rain to enter the home.

Thunderstorm Wind, Jefferson

When
July 8, 11:57 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.140, -97.180

Emergency manager reported multiple trees and parts of roofs in the street. Town is without power.ER.

Thunderstorm Wind, Saunders

When
July 9, 12:00 AM CST
Where
Saunders County, Valparaiso
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.080, -96.830

Public reported a pole barn flipped over and crop damage.

Thunderstorm Wind, Lancaster

When
July 9, 12:00 AM CST
Where
Lancaster County, 1.04 mi W of Malcolm
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.900, -96.870

Personal weather station measured a 70 kt wind.

Thunderstorm Wind, Lancaster

When
July 9, 12:05 AM CST
Where
Lancaster County, 2.76 mi S of Lakeview
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.780, -96.730

Public reported several large limbs down.

Thunderstorm Wind, Lancaster

When
July 9, 12:05 AM CST
Where
Lancaster County, 1.05 mi W of (Lnk)lincoln Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.850, -96.790

Public reported tree blown down with other large limbs broken nearby.

Thunderstorm Wind, Lancaster

When
July 9, 12:05 AM CST
Where
Lancaster County, 4.23 mi W of Agnew
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
41.030, -96.910

Public reported a 55 kt wind.

Thunderstorm Wind, Lancaster

When
July 9, 12:06 AM CST
Where
Lancaster County, 1.57 mi W of Arrow Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -96.680

Personal weather station measured a 58 mph wind.

Thunderstorm Wind, Gage

When
July 9, 12:07 AM CST
Where
Gage County, 0.69 mi N of Pickrell
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.390, -96.720

Emergency manger reported widespread crop damage and some tree damage. Damage pattern in corn indicates straight-line winds.

Thunderstorm Wind, Lancaster

When
July 9, 12:10 AM CST
Where
Lancaster County, 0.69 mi S of Lancaster
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.770, -96.670

Public reported multiple reports of large limbs down in the area.

Thunderstorm Wind, Gage

When
July 9, 12:11 AM CST
Where
Gage County, 0.69 mi S of Beatrice
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
40.260, -96.730

Public reported a 66 mph wind.

Thunderstorm Wind, Lancaster

When
July 9, 12:12 AM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.820, -96.690

Emergency management reported significant number of power outages in Lincoln due to downed power lines.

Thunderstorm Wind, Lancaster

When
July 9, 12:13 AM CST
Where
Lancaster County, 2.81 mi S of Lancaster
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -96.660

Personal weather station measured a 58 mph wind.

Thunderstorm Wind, Gage

When
July 9, 12:15 AM CST
Where
Gage County, 1.05 mi W of Beatrice
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.270, -96.750

Public reported tree damage and limbs down.

Thunderstorm Wind, Lancaster

When
July 9, 12:15 AM CST
Where
Lancaster County, 0.52 mi E of University Place
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.830, -96.610

Public reported a large tree uprooted.

Thunderstorm Wind, Lancaster

When
July 9, 12:15 AM CST
Where
Lancaster County, 1.25 mi WSW of University Place
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.820, -96.640

Trained spotter estimated winds at 60 mph.

Thunderstorm Wind, Lancaster

When
July 9, 12:16 AM CST
Where
Lancaster County, 0.53 mi W of Firth
Measured
61 kt (70 mph) measured gust
Reported by
COOP Observer
Coordinates
40.530, -96.610

CO-OP observer measured winds at 70 mph.

Thunderstorm Wind, Lancaster

When
July 9, 12:16 AM CST
Where
Lancaster County, 0.53 mi W of Firth
Measured
61 kt (70 mph) measured gust
Reported by
COOP Observer
Coordinates
40.530, -96.610

CO-OP observer measured winds at 70 mph.

Thunderstorm Wind, Lancaster

When
July 9, 12:16 AM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.820, -96.690

ASOS at Lincoln Airport measured wind at 67 mph.

Thunderstorm Wind, Gage

When
July 9, 12:18 AM CST
Where
Gage County, 0.69 mi S of Blue Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -96.670

Emergency manager reported significant tree damage in Wymore including a couple of trees and large limbs fallen on homes. Widespread power outages and crop damage around the area extending west to the Jefferson County line. Damage pattern indicates straight-line winds.

Thunderstorm Wind, Johnson

When
July 9, 12:20 AM CST
Where
Johnson County, 0.87 mi SW of Sterling
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
40.460, -96.380

Utility company reported tree and power line damage in the Sterling area, including some broken power poles.

Thunderstorm Wind, Otoe

When
July 9, 12:20 AM CST
Where
Otoe County, 0.52 mi W of Palmyra
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
40.700, -96.390

Utility company reported tree and power line damage in the Palmyra area, including some broken power poles.

Thunderstorm Wind, Cass

When
July 9, 12:22 AM CST
Where
Cass County, 0.52 mi W of Eagle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.820, -96.430

Public made multiple reports of large tree limbs down.

Thunderstorm Wind, Gage

When
July 9, 12:23 AM CST
Where
Gage County, 0.69 mi S of Beatrice
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.260, -96.730

Public estimated 60 mph winds in Beatrice and reported lights flickering in town.

Thunderstorm Wind, Otoe

When
July 9, 12:28 AM CST
Where
Otoe County, 0.87 mi NW of Syracuse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.660, -96.190

Public reported tree down on the golf course.

Thunderstorm Wind, Johnson

When
July 9, 12:40 AM CST
Where
Johnson County, 0.87 mi SE of Cook
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.510, -96.160

Public reported lots of tree damage in Cook. 6 inch and greater tree branches down. Pictures were sent via social media.

Thunderstorm Wind, Richardson

When
July 9, 1:15 AM CST
Where
Richardson County, 2.07 mi S of Dawson
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
40.100, -95.830

Rural carrier reported several locations with trees or large limbs down on or near roads south of Dawson and Humbuldt.

Thunderstorm Wind, Richardson

When
July 9, 1:15 AM CST
Where
Richardson County, 0.53 mi W of Humboldt
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
40.170, -95.940

Utility company reported a few large limbs down in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911762, 911763, 911764, 911765, 911767, 911768, 911769, 911770, 911772, 911774, 911775, 911776, 911777, 911778, 911780, 911783, 911784, 911786, 911788, 911789, 911791, 911793, 911795, 911797, 911800, 911803, 911804, 911806, 911809, 911810, 911812, 911815, 911820, 911822, 911823, 911829, 911830.